There is a trend going on that I am loving – women ditching the birth control pill and switching to alternate methods of birth control.
We now know beyond a doubt that the birth control pill has some serious side effects. Not only does it shut down our natural estrogen and progesterone production, but it also creates nutrient deficiencies and potentially serious side effects. AND – when you go off the pill, acne usually comes back even worse than before.
So getting off the pill is great for our overall health – but often I hear women complain about acne when they transition to an IUD. What is going on? Is it rebound acne from stopping the pill – or acne from the IUD?
There are two main types of IUDs (Interuterine Devices), and both can potentially aggravate acne. Here’s the break-down:
- Hormonal IUDs, such as the Mirena, tend to excrete progestins (synthetic progesterone, which is not molecularly identical to progesterone) into your uterus. The progestins actually increase the cervical mucus and make the environment inhabitable for a fertilized egg, which is going to help prevent pregnancy. These progestins can also stop your period from happening and aggravate androgen receptors in the body, which can lead to more acne. The bottom line is that the progestins that are released from a hormonal IUD will often make your acne worse and your acne will probably not go away until you remove the Mirena.
- The Copper IUD, also known as the Paraguard, is less likely to aggravate acne than the Mirena IUD – but it can still aggravate acne in many women. The copper IUD is also implanted in the uterus and it causes local inflammation. This makes the environment inhospitable to a fertilized egg.
The copper IUD does not release any hormones, but it can decrease levels of zinc in the blood. Zinc is a critical mineral for clear, healthy skin. I advise my patients to test their zinc levels before going on the Copper IUD, and monitor blood levels of zinc and copper while using the IUD. A zinc deficiency can lead to acne.
Because the copper IUD creates inflammation in the uterus, it can also trigger inflammatory reactions in other parts of the body as well. And it can trigger acne without disrupting the copper and zinc levels in some patients.
Often when women come off the birth control pill and transition to an IUD they experience worsening acne. The acne could be the result of post-pill acne or the IUD – and it is difficult to understand the culprit when this transition is immediate.
Are you experiencing rebound acne from the pill or acne from the IUD?
If you have come off the birth control pill without properly preparing the body, chances are it could be post-pill acne. And if you are using the Mirena IUD, chances are the progestins are contributing to the acne as well.
How do you manage acne from birth control?
- Reduce inflammation in your body by supporting detoxification, balancing insulin levels, healing the gut and optimizing diet and stress. My 7-Week Clear Skin Program gives you a solid strategy to heal the body and reduce post-pill acne.
- Consider using the Copper IUD instead of the Mirena IUD
- If your acne is still persisting after balancing your body and switching to the Copper IUD, you may want to consider a birth control method that does not involve an IUD. One of my favourite methods is the fertility awareness method, which has now become very reliable when using devices such as the Daysy.
To learn more about how to balance your body from the inside out, check out my Clear Skin Masterclass, which will explain what is actually causing acne and how to solve it. My program has a 90% success rate and it has helped thousands of women around the world clear their acne for good. There’s always a reason for acne, which means there’s always a solution, and my specialty is helping you discover what that is and healing your body from the inside out.